Cinco Vidas quote Cinco Vidas quote Cinco Vidas quote Cinco Vidas quote Cinco Vidas quote Cinco Vidas quote
5 Pillars of Cinco Vidas - Beauty, Hope, Purpose, Safety, Health & Wellness

Cinco Vidas Blog

by author, natural beauty expert & cancer survivor Britta AragonRSS



Feet After Cancer—Soreness and Other Side Effects

By Britta Aragon on March 24, 2010 | 2 Comments

“My husband had chemo last year and he still has pain in his feet caused by it,” says caregiver Lpfiner. “Is there anything that can help him?”

“I completed my chemo 1/4/09,” says fighter CTML. “For the last 5 days I have been having numbness/tingling in my feet.”

Foot problems and discomforts that linger after treatment is over are fairly common in the post-chemo world. They differ from person to person, however, depending on the drugs that were used, how long chemo treatment is given, and the person’s individual response to the treatment.

Here are a few side effects you may experience in the feet after treatment, and some potential solutions.

Numbness/tingling. This is usually the result of nerve damage in the small nerve fibers in the feet, and can show up even months after treatment is over. Ask your doctor about drugs that work on nerve pain, like carbamazepime and gabapentin. You can also try massage, warm towels wrapped around the feet, vitamin B supplements, non-toxic lotions, acupuncture, over-the-counter pain relievers, or a topical capsaicin cream. CV Skinlabs Rescue + Relief Spray offers instant, cooling relief as well as long-term moisture. Avoid tight-fitting shoes, and if you are feeling numbness, make sure you protect your feet with socks and shoes at all times.

Dry, itchy skin. Itchy skin can be caused by cancer treatments or the cancer itself. Make sure to drink plenty of water, and use water-soluble moisturizers (not oil-based ointments) to keep skin from drying out. Try CV Skinlabs Restorative Skin Balm overnight for deep penetrating moisture that helps reveal smoother, more comfortable skin the next morning. Protect feet from the cold and wind, and try cold or warm packs for 20 minutes at a time. If your feet are super dry, apply lotion at night before bed and cover up with breathable, cotton socks. For severe itching, ask your doctor about anesthetic lotions or steroid creams.

Brittle, dark nails. Cancer treatments can turn nails brittle, and cause discoloration. Regularly apply a moisturizing cuticle cream to nourish new nail growth (the Restorative Skin Balm works for this, too), and use toxin-free nail polish if you’re sporting open-toed sandals.

Joint soreness. Cancer and cancer treatments can affect joints and bone, creating pain. Try anti-inflammatory pain relievers, and ask your doctor about medications. Then consider a natural joint supplement that contains glucosamine and herbal lubricators to restore joint comfort. Choose gentle exercises that don’t increase pressure on foot joints, like swimming, yoga, and pilates.

General soreness. A study published in Applied Nursing Research showed that foot reflexology had a positive, immediate affect for cancer patients who reported foot pain. Try it! Another fighter recommends 500 mg/day of L-Glutamine.

Hand/Foot Syndrome (HFS). HFS is a skin reaction that appears on the palms of the hands and the soles of the feet as a result of chemo treatments. It may show up as tingling or numbness, or swelling, redness, peeling skin, and tenderness and pain. If you’re experiencing HFS, check with your doctor. In addition, oncolink.org recommends you avoid tight-fitting socks and stockings, wear comfortable shoes, avoid things that put pressure on your feet, like hard-impact sports, apply thick moisturizer often, and avoid water that is too hot. Try ice packs to deal with the pain, consider supplementing with Vitamin B6 (50–150 mg per day), and try over-the-counter medications. CV Skinlabs Rescue + Relief Spray is great for instant cooling relief.

As you’re seeking solutions, remember that for most people, foot side effects do eventually subside. “I had that soreness after Taxotere for months,” says survivor Phoenix, “but it did go away. A year after chemo I thought I was completely better generally, but now I know it wasn’t true; it takes a long time and each year that passes you feel a bit better than before.”

Have you experienced lingering side effects on your feet? Tell us your story.

Photo courtesy McBadger via Flickr.com.

Posted in: Hands and Feet, Side Effects, Skin, Lip and Body Care


2 Comments to “Feet After Cancer—Soreness and Other Side Effects”

  1. Nancy Santisi says:

    I also was on taxotere and just finished my last chemo treatment and now I have side effects with my hands and feet. I think I have hand and foot syndrome. My symptoms are exactly what I have read on your website. I have had these symptoms for the last few cycles. I am concerned that they will last and not go away.

  2. felice says:

    My mother has multiple myoloma,read your stories have helped a lot ,I will try do off suggestion and back with a report. Right now we are dealing with this pain in he feet and legs. Healing in this area is extremely sensitive to touch ..


Leave a Reply




WIN MY BOOK

Win my book!

"Like" CV fan page on facebook for a chance to win When Cancer Hits

Become A Fan Now

WHAT'S YOUR SKIN CONDITION?

What's your skin condition?

Select from the list below:

CV Resource Center

Find a spa

Find Wig Salons, Organic Spas, Oncology Estheticians, Alternative Therapy Clinics in your area. Click here